See What HealthDay Can Do For You
Contact Us

Women Can Take 'Vacation' From Osteoporosis Drug

Postmenopausal study participants continued to reap benefits

TUESDAY, Dec. 26, 2006 (HealthDay News) -- In a nod to the adage that you can get enough of a good thing, a new study found that most postmenopausal women who stopped taking the osteoporosis drug Fosamax after five years did not increase their risk for nonvertebral fractures over the next five years.

But they did show a moderate drop in bone-mineral density.

"There are a subset of women who can probably stop for a certain period of time," said study lead author Dennis Black, professor of epidemiology and biostatistics at the University of California, San Francisco. "These tend to be women who are at a lower risk for fractures, maybe don't have previous fractures, and their bone density is not really low."

"On the other hand, women who are at very high risk, especially for fractures of the spine, might be better off continuing on the drug," Black said.

Other experts were happily surprised by the findings.

"What's striking here is the length of the benefit," said Dr. Steven R. Goldstein, professor of obstetrics and gynecology at New York University School of Medicine and author of The Estrogen Alternative. "When people's response is exuberant, you can give them a drug holiday for a couple of years and recheck their bone density. This is giving good outcome data for a much longer time frame than we knew or I even suspected."

An estimated 10 million Americans currently suffer from osteoporosis, and another 34 million are considered to be at risk for the disease. Women are four times more likely than men to develop the bone-loss condition, and postmenopausal women are at particular risk.

Osteoporosis develops when aging bone is broken down faster than it can be replaced (known as increased bone turnover), and there is progressive loss of bone mass and a resultant increased risk for fractures.

Fosamax (alendronate) belongs to the class of medications known as bisphosphonates, which decrease bone turnover, increase bone mineral density and reduce the risk for fractures.

A lingering question has been how long to use the medication. "There's really no previous formal study of what happens when you go off the drug," Black explained.

The new study, published in the Dec. 27 issue of the Journal of the American Medical Association, is a follow-up to a previous trial. Here, 1,099 postmenopausal women who had received Fosamax for about five years were randomly chosen a second time to receive an additional five years of Fosamax or a placebo. Women with extremely low bone-mineral density scores were excluded from participating.

Women who stopped taking Fosamax had a 2.4 percent decline in hip bone-mineral density and a 3.7 percent decline in spine bone-mineral density, but average levels remained higher than before treatment. Women discontinuing Fosamax also experienced higher bone turnover but levels still remained above pretreatment levels.

Most important, after five years, the cumulative risk of nonvertebral fractures was about the same in those continuing the drug (19 percent) and those discontinuing the medication (18.9 percent). Women who continued taking Fosamax had a 55 percent lower risk of vertebral fractures.

The drug is also clearly safe when taken for longer periods of time, the researchers said.

"No one really knew whether long-term therapy with this class of agents might in fact be harmful to the bones," Black said. "This study did clearly dispel that possibility. The drug certainly is safe. If a physician wants to continue, there's no issue in terms of safety or negative effect."

And which women will benefit from stopping their therapy?

"Our study can't really define exactly where the dividing line is," Black said. "The two extremes are pretty clear and, between that, it's up to clinicians to make the decision."

More information

To learn more about osteoporosis, visit the National Osteoporosis Foundation.

SOURCES: Dennis M. Black, Ph.D., professor of epidemiology and biostatistics, University of California, San Francisco; Steven R. Goldstein, M.D., professor of obstetrics and gynecology, New York University School of Medicine, New York City; Dec. 27, 2006, Journal of the American Medical Association
Consumer News
undefined
undefinedundefined